Alert archive / California / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 3, NWS San Diego, CA

October 26, 1996San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Oct 26, 1996, 4:27 AM PDT for San Diego County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 1996, 4:27 AM PDT (11:27 UTC)
Expired
Oct 26, 1996, 5:30 AM PDT
In force
63 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1996-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1996-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 261132
SVRSAN
CAC073-261230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
427 AM PDT SAT OCT 26 1996
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 AM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...SOUTHWESTERN SAN DIEGO COUNTY
 
FOR MARINE INTERESTS ON THE COASTAL WATERS FROM SAN DIEGO AND SOUTH TO
MEXICO...
 
DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WAS OCCURRING OVER
CHULA VISTA AND WAS MOVING SOUTH INTO MEXICO. THIS STORM WAS MOVING
QUICKLY AND WILL BE OUT OF THE SOUTH PART OF SAN DIEGO AND INTO MEXICO
WITHIN THE NEXT HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
xDON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
WHITLOW/EVANS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 1:34 AM PDT, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 26, 1:34 AM PDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 AM PDT SAT OCT 26 1996

88D SHOWING THREE LINES OF SHOWERS WITH EMBEDDED TS MOVING NW-SE ATTM
DOWN HERE. DOES NOT LOOK LIKE ANY SGNFT RAINFALL AMOUNTS ARE GOING TO
HAPPEN AS STORMS WERE MOVING RAPIDLY SE. SAT LOOP SHOWS AREA OF CLDS OVR
LA BASIN AND IT SHOULD ROTATE SE THROUGH SAN CO THIS MORN. STRONGEST
WINDS WERE NR THE COAST ATTM. JET MAX SHIFTS TO OVR NORCAL BY THIS AFTN
AND SFC GRADS WILL BE NW-N TDA. SFC GRADS TURN TO NE ON SUN BUT QUITE
WEAK FOR SRN SOCAL...A LITTLE STRONGER OFSHR ON MON. PAIR OF VORT MAX'S
FCST OVR SOCAL THIS MORN WITH WI UPR LVL LOW OVR SOCAL-AZ BORDER. LOW IS
FCST TO REMAIN IN ABOUT THE SAME LOCATION THRU MON MORN...LIFTING NE MON
AFTN. 540 THKNS LINE ALL ALONG THE COAST OF SOCAL THIS MORN SHOULD BRING
THE SNOW LVL DOWN TO 3-4K AND MAYBE LOWER. COULD GET SOME GOOD
ACCUMULATIONS IN THE HIGHER ELEVATIONS TDA...POSSIBLE SNOW ADVISORY...
BUT MODELS SHOWING NOT MUCH OF A DROP IN 85H TEMPS BTWN NOW AND THIS
MORN AND AFTN. MODELS NOT SHOWING ANY DYNAMICS FOR TDA WI NVA OVR THE
AREA. STRONG COLD SYSTEM SHOULD PROVIDE SOME DYNAMICS MAINLY OVR MTNS
TODAY. MODELS SHOW THE LOW WILL HANG AROUND THROUGH MON MORN AND MAYBE
GET SOME NE WINDS ON MON AND UPR LVL FLOW BECOMES STRONGER OVR SOCAL AND
SFC GRADS GO NE BUT RATHER WEAK.

SAN BB 063/050 062/047 065 13323
SGX BB 065/045 063/042 067 13323
RAL BB 065/035 062/032 067 13424
L35 BB 035/018 03N2/018 038 13836
PSP BB 068/046 065/040 069 13111

WHITLOW

In the hours before

Special weather statement, Oct 26, 2:42 AM PDT, 1 hour 45 minutes before
CAZ011-020-261130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PDT SAT OCT 26 1996

...STRONG THUNDERSTORM WITH LOCALLY HEAVY RAIN MOVING INTO THE COAST...

THE MIRAMAR DOPPLER RADAR SHOWED A STRONG THUNDERSTORM HAD DEVELOPED AND
IT WAS JUST MOVING INTO THE COAST NEAR DEL MAR AND ENCINITAS. THIS STORM
WAS MOVING SOUTHEAST AT 15 MPH. THE RADAR ALSO SHOWED RAINFALL RATES
NEAR AN INCH PER HOUR. THERE MAY ALSO BE STRONG GUSTY WINDS WITH THIS
STORM. THIS STORM IS FAST MOVING AND IT SHOULD MOVE THROUGH AND
DISSIPATE WITHIN THE NEXT TWO HOURS.

THERE MAY BE LOCAL STREET FLOODING AND DRIVERS SHOULD TRAVEL CAUTIOUSLY.

WHITLOW/EVANS
Special weather statement, Oct 26, 3:24 AM PDT, 1 hour 3 minutes before
CAZ011-020-261230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 AM PDT SAT OCT 26 1996

...THE STRONG THUNDERSTORM HAS MOVED OVER THE MIRAMAR AREA...

THE MIRAMAR DOPPLER RADAR AND WEATHER OBSERVATIONS SHOWED THE STRONG
THUNDERSTORM HAD MOVED TO THE MIRAMAR AREA AND IT WAS ALSO PRODUCING
HAIL. THIS STORM WAS STILL MOVING QUICKLY. THE RADAR ALSO SHOWED
RAINFALL RATES NEAR AN INCH PER HOUR. THERE MAY ALSO BE STRONG GUSTY
WINDS WITH THIS STORM. THIS STORM IS FAST MOVING AND IT SHOULD MOVE
THROUGH AND DISSIPATE WITHIN THE NEXT TWO HOURS. THERE MAY BE LOCAL
STREET FLOODING AND DRIVERS SHOULD TRAVEL CAUTIOUSLY.

THUNDERSTORMS AND SHOWERS WITH SMALL HAIL ARE CONTINUING TO DEVELOP OVER
THE OCEAN AND WERE MOVING INLAND. THIS IS EXPECTED TO CONTINUE THROUGH
THIS MORNING AS A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM SHIFTS OVER
SOUTHERN CALIFORNIA TODAY.

WHITLOW/EVANS

Nearby

Severe Thunderstorm Warnings in California, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.